Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 175, NWS Lubbock, TX

October 2, 2002Hale County, Lamb County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Oct 2, 2002, 6:37 PM CDT for Hale County, Lamb County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 2, 2002, 6:37 PM CDT (23:37 UTC)
Expired
Oct 2, 2002, 7:00 PM CDT
In force
23 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

Counties Hale County, TX, Lamb County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 2:10 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Oct 2, 2:10 PM CDT, 4 hours 27 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
210 PM CDT WED OCT 2 2002

CHALLENGING FORECAST AHEAD. THE SURFACE COLD FRONT WAS LOCATED
ROUGHLY FROM CLOVIS TO DIMMITT TO HAPPY TO JUST SOUTH OF GAGE. THE
FRONT HAS BEEN MOVING SLOWLY SOUTHWARD WITH TEMPERATURES DROPPING 10
DEGREES IN ONE HOUR AT FRIONA. BEGINNING TO SEE MORE BREAKS IN THE
CLOUDS ACROSS THE WESTERN AND SOUTH CENTRAL COUNTIES OF THE FA EARLY
THIS AFTERNOON.

POTENT UPPER LEVEL LOW CONTINUES TO SPIN OVER THE GREAT BASIN
CAUSING SOUTHWEST FLOW ALOFT ACROSS WEST TEXAS. WITH SUCH A STRONG
SYSTEM TO THE WEST...THE COLD FRONT CURRENTLY ACROSS THE NORTHERN FA
SHOULD BEGIN TO LIFT BACK NORTHWARD TONIGHT. HOWEVER...THIS SCENARIO
MAY NOT HAPPEN IF CONVECTION OVER THE NW FA BEGINS AND PUSHES THE
FRONT FURTHER SOUTH RICH LOW LEVEL MOISTURE REMAIN IN PLACE ACROSS
THE REGION WITH LARGE SCALE LIFT ASSOCIATED WITH STRONG UPPER SYSTEM
OUT WEST. EXPECT RAIN CHANCES TO CONTINUE WITH SOME STORMS BECOMING
SEVERE LATE THIS AFTERNOON AND EVENING. SEE SWODY1 AND SWOMCD.

THE UPPER LOW AND ASSOCIATED TROUGH WILL GET KICKED TO THE EAST
TONIGHT AND TRACK ACROSS COLORADO TOMORROW. THIS SHOULD CAUSE THE
SFC TROUGH TO DEEPEN OVER THE PANHANDLES THURSDAY. MID LEVELS OF THE
ATMOSPHERE BEGIN TO DRY RAPIDLY FROM WEST TO EAST LATE THURSDAY
AFTERNOON. LATER THURSDAY EVENING THE PACIFIC FRONT WILL MOVE
RAPIDLY ACROSS THE SOUTH PLAINS. THE RESULT SHOULD BE AN INCREASE IN
WIND SPEEDS MAINLY AFTER MIDNIGHT THURSDAY INTO MID DAY FRIDAY.
PARTS OF THE EASTERN FA COULD SEE SHOWERS AND A FEW THUNDERSTORMS
AHEAD OF THE FRONT.

THE KICKER SYSTEM DIVES DOWN THE WEST COAST THURSDAY NIGHT AND
EVENTUALLY CUTS OFF OVER NORTHERN BAJA/SOUTHERN CALIFORNIA. THE NEXT
COLD FRONT WILL MOVE INTO THE AREA EARLY SUNDAY BRINGING A SLIGHT
CHANCE OF RAIN THROUGH MONDAY. THE ACTUAL SPEED OF THIS SYSTEM IS
STILL IN QUESTION AT THIS TIME.

FRIONA      53/76/46/71  4100
TULIA       56/77/48/72  4210
LUBBOCK     66/82/53/75  5210
BROWNFIELD  64/81/52/76  5100
CHILDRESS   68/85/57/77  5330
ASPERMONT   69/89/59/80  3330

.LUB...NONE.
AC
Hazardous weather outlook, Oct 2, 11:30 AM CDT, 7 hours 7 minutes before
TXZ021>044-022000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT WED OCT 2 2002

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS THIS
AFTERNOON AND THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE. AN ISOLATED TORNADO IS ALSO POSSIBLE. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG AND
EAST OF A SURFACE TROUGH OF LOW PRESSURE...WHICH WILL BE LOCATED
ALONG THE NEW MEXICO AND TEXAS STATE LINE. A BETTER CHANCE FOR
THUNDERSTORMS WILL EXIST ACROSS THE EXTREME SOUTHERN PANHANDLE AS A
COLD FRONT MOVES SOUTH TOWARD OR INTO THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS MAY OCCUR ON THURSDAY ACROSS PORTIONS OF THE
EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF A DRYLINE AS AN INTENSE
UPPER LEVEL STORM SYSTEM MOVES EAST ACROSS WEST TEXAS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 7:12 PM CDTSevere Thunderstorm WarningLUBParmer48 min
Oct 1, 7:41 PM CDTSevere Thunderstorm WarningLUBYoakum49 min
Oct 1, 9:02 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran43 min
Oct 1, 9:16 PM CDTSevere Thunderstorm WarningLUBLamb29 min
Oct 1, 9:47 PM CDTSevere Thunderstorm WarningLUBCastro28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.